First reported adverse effect of COVID19 vaccine
Get update on your WhatsApp
16 Jul 2021
Coronavirus Disease (COVID-19) is caused by Severe Acute Respiratory Syndrome–Coronavirus—2 (SARS-COV2) and is an emergent pandemic for which no cure exist at the moment. Several drugs have been tried often with scant clinical evidence and safety.
Stevens - Johnson syndrome and toxic epidermal necrosis (SJS/TEN) are very serious skin peeling conditions that are caused by an allergic reaction to medications or an illness. SJS after COVID 19 vaccination has been reported by doctors of All India institute of Medical science (AIIMS), Bhubaneswar, Odisha, India which is incidentally first such case reported.
A 60-year-old male presented with complaints of fever, oral ulceration and skin rash three days after the first dose of COVID-19 vaccine, for which he visited a local physician and was prescribed paracetamol and levocetrizine, inspite of which the symptoms were not controlled and gradually the rashes became generalised in distribution.
The patient presented to the emergency department after seven days of development of lesions, throughout which the fever was persisting.
On cutaneous examination, there were multiple purpuric macules present all over the body with peri-lesional erythema. The lesions coalesced to form large sheets of necrosed skin over front and back of trunk, with few areas showing bullae. Mucosal involvement was present in the form of oral erosions, hemorrhagic crusting over the lips, eye congestion and erosions over the glans.
Based on the course and morphology, SJS was suspected and a detailed drug history was elicited, which revealed the patient was on teneligliptin, metformin and amlodipine for diabetes and hypertension respectively since last six months. Rest of the drugs were prescribed after the patient developed fever and skin rash and the patient denied any other drug intake before development of symptoms
A diagnosis of SJS was made and the patient was started on oral cyclosporine 300mg and the patient improved completely after seven days and patient was counselled to defer the 2nd dose of vaccine and was issued a drug card The Naranjo scale score two in the patient suggested possible association of vaccine in development of SJS.
Covid 19 vaccine has two components (virotopes and excipients) and both can cause severe drug reaction. In the present case virotpes of the vaccine has been believed to cause SJS. Further, authors hypothesize that the expression of the virotopes “vaccine antigens” on the surface of keratinocytes, leads to a CD8+ T-lymphocyte response against epidermal cells and causes apoptosis of keratinocytes and detachment of dermo-epidermal junction leading to SJS in genetically susceptible individual.
This is the first case of COVID-19 vaccine induced SJS, though the author’s acknowledge it to be a rare complication of the vaccine. The benefits of the vaccine far outweighs the risk in the present pandemic so should not lead to hesitation again COVID-19 vaccination but at the same time physicians should be vigilant for such potential serious side effects.
It will be great, if you share your view on above write-up.
Your content has been submitted
An error occurred. Try again later